(800) 973-1540

After several strokes, my uncle's behavior is inappropriate -- what can we do?

2 answers | Last updated: May 07, 2014
64px-hh6b80fd52d1
Q
An anonymous caregiver asked...
more
 

Answers
Caring.com User - James Castle, M.D.
Caring.com Expert
Send a Hug or Prayer
Send a Hug or Prayer
A
James Castle, M.D. is a neurologist at NorthShore University HealthSystem (affiliated with The University of Chicago) and an expert on strokes.
100% helpful
answered...

Sorry to hear about this.

It sounds like he might be suffering from "Frontal Lobe" dysfunction, most likely from all the strokes. This causes people to be disinhibited and inappropriate See also:
What to Expect After a Stroke

See all 472 questions about Stroke
in social settings.

I would first start by having him evaluated by a Neurologist and getting an MRI of the brain. A Neuropsychologist may also be helpful in sorting out if there is a dementia co-existing that can be treated with medications.

For symptoms such as this, I commonly prescribe extended release valproic acid once a day. It is used as a "mood stabilizer" and often deals with the problem in a healthier way then would be accomplished with the use of "anti-psychotic" medications. Please ask your doctor/Neurologist about the use of this medicine, or others like it, to help regain some control of his behavior.

Good luck!

 

More Answers
64px-hh6b80fd52d1
An anonymous caregiver answered...

I am so sorry for the tardy response to this excellent answer. Dr. Castle's suggestions were on-target. I passed the info on to my aunt, who was desperate enough to become insistent about trying something other than the anti-psychotics, which tend to have very adverse reactions in our family. My uncle has toned it down now, and the family also went to some family counseling. The younger generation is much more accepting of the remarks now that they understand he can't help it, even though we're still having our "aw jeez" moments in public :-) My aunt is now getting more help from the youngsters, and for that, I thank you from the bottom of my heart.

 

 
Ask a question Ask a question | Add an answer Add an answer